Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 95, NWS Honolulu, HI

March 23, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 23, 2006, 7:34 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2006, 7:34 AM HST (17:34 UTC)
Expired
Mar 23, 2006, 10:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:46 AM HSTFLASH FLOODKaunakakai, HIMAUI CIVIL DEFENSE REPORTED FLOODING AT A BAKERY IN KAUNAKAKAI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 231736
FFWHFO
HIC009-232030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
734 AM HST THU MAR 23 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 1030 AM HST

* AT 730 AM HST...RADAR SHOWED HEAVY RAIN OVER WEST AND CENTRAL 
  MOLOKAI MOVING NORTHEAST AT 19 MILES PER HOUR.  SHOWERS WERE 
  EXPECTED TO SPREAD ACROSS EAST MOLOKAI.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAUNA LOA...KALAUPAPA...KAUNAKAKAI AND HOOLEHUA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2107 15737 2102 15673 2121 15671 2128 15729

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 232022
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1019 AM HST THU MAR 23 2006

HIC009-232029-
ISLAND OF MOLOKAI IN MAUI COUNTY-
1019 AM HST THU MAR 23 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

...A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN
EFFECT THROUGH TONIGHT...

HEAVY RAINS OVER MOLOKAI HAVE MOVED OFFSHORE.  INTENSE RAINS IN THE 
KAIWI CHANNEL ARE EXPECTED TO REMAIN OFFSHORE.

LAT...LON 2107 15737 2102 15673 2121 15671 2128 15729

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 5:05 AM HST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 23, 5:05 AM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
505 AM HST THU MAR 23 2006

.SYNOPSIS...
A KONA LOW WILL PERSIST NORTHWEST OF KAUAI THROUGH THIS WEEK.
THE ATMOSPHERE OVER THE ISLANDS REMAINS UNSTABLE AS THE LOW DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS
CONTINUES THROUGH LATE TONIGHT. THIS LOW WILL WEAKEN AND MOVE WEST
OVER THE WEEKEND.

&&

.DISCUSSION...
THE LINE OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS THAT AFFECTED
KAUAI AND OAHU EARLIER IS MOVING TO MOLOKAI THIS MORNING. THERE WERE
SOME FLOODING REPORTED ON OAHU LATE LAST NIGHT BUT LUCKILY THE
PRECIPITATION HAS PRETTY MUCH LESSENED OVER THE TWO WESTERN ISLANDS
AT THIS MORNING. SHALL CONTINUE TO MONITOR THE SITUATION FOR MAUI
COUNTY SINCE THIS BAND WILL BE AFFECTING THEM IN THE COMING HOURS.
HAVE SEEN SOME CLEARING BEHIND THIS RAIN BAND OVER KAUAI AND OAHU.
FORECAST CHARTS DO NOT APPEAR TO HAVE A GOOD HANDLE ON THE CURRENT
SITUATION. BUT THEN FORECAST CHARTS INSIST ANOTHER ROUND OF
UNSETTLED WEATHER OVER THE WESTERN ISLANDS LATER TODAY AND TONIGHT
AS ANOTHER WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE OVER THE
ISLANDS. NOT TOO SURE IF THIS SCENARIO WILL WORK OUT...THOUGH THE
AIR MASS OVER OUR AREA REMAINS MOIST AND PRETTY UNSTABLE. THUS SHALL
GIVE THE WESTERN ISLANDS LESS CLOUDS AND PRECIPITATION THIS MORNING
THEN REINTRODUCED THE UNSETTLED WEATHER LATER TODAY AND TONIGHT.
FORECAST CHARTS ARE AT LEAST CONSISTENT IN HAVING THIS KONA LOW
SLOWLY MOVING WEST THEN WEAKENING OVER THE WEEKEND. DO LOOK FOR
IMPROVING WEATHER BY FRIDAY AND OVER THE WEEKEND AT THIS POINT.

WINDS ON THE SUMMITS OF THE BIG ISLAND HAVE INCREASED TO 30 MPH AND
ABOVE AT TIMES. HAVE ISSUED AN WIND ADVISORY FOR THAT AREA VALID
UNTIL EARLY SATURDAY MORNING.

EXTENDED PERIOD OVER EARLY NEXT WEEK IS ALSO A TAD UNCERTAIN AT
THIS POINT...AS FORECAST CHARTS KEEP SOME TROUGHING OVER OUR AREA.
FORECAST CHARTS HINT LOW DEVELOPING VICINITY BIG ISLAND THEN MOVES
NORTHEAST. NOT TOO SURE IF I CAN BELIEVE IN THIS SOLUTION. LOOKS
LIKE HIGH PRESSURE WILL TRY TO REBUILD TO THE NORTH. DEPENDING ON
HOW MUCH TROUGHING REMAINS OVER THE ISLANDS...WE MAY ACTUALLY SEE
SOME LIGHT TRADE WINDS. HAVE CHOSEN TO BE A TAD MORE OPTIMISTIC AT
THIS POINT...BY KEEPING HEAVY PRECIPITATION OUT AND PUT SOME LIGHT
TRADES BACK FOR THE EXTENDED PERIOD AT TIME.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.
WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:30 PM HSTSpecial Marine WarningHFO2 hr
Mar 22, 3:37 PM HSTSpecial Marine WarningHFO113 min
Mar 22, 3:45 PM HSTSevere Thunderstorm WarningHFOKauai45 min
Mar 22, 5:37 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 22, 8:25 PM HSTFlash Flood WarningHFOKauai2 hr
Mar 22, 10:37 PM HSTSpecial Marine WarningHFO108 min
Mar 22, 11:29 PM HSTSpecial Marine WarningHFO61 min
Mar 22, 11:31 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 23, 2:03 AM HSTSpecial Marine WarningHFO117 min
Mar 23, 5:00 AM HSTWind AdvisoryHFOHawaii43 hr
Mar 23, 8:32 AM HSTSpecial Marine WarningHFO43 min
Mar 23, 9:12 AM HSTSpecial Marine WarningHFO48 min
Mar 23, 9:52 AM HSTSpecial Marine WarningHFO113 min
Mar 23, 11:38 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.